Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Jackson, KY

June 24, 2007Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 24, 2007, 8:06 PM EDT for Rowan County, Kentucky. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 8:06 PM EDT (00:06 UTC)
Expired
Jun 24, 2007, 8:45 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:07 PM EDTHAIL 1.753 Nne Farmers, KYGOLF BALL SIZE HAIL REPORTED BY SHERIFF DEPUTY AND MOREHEAD STATE POLICE NEAR THE COMMUNITY OF FARMERS.
Jun 24, 8:15 PM EDTTSTM WND DMGMorehead, KY10000 TO 12000 CINDER BRICK WALL BLOWN OVER AT A WALMART CONSTRUCTION SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 250006
SVRJKL
KYC205-250045-
/O.NEW.KJKL.SV.W.0083.070625T0006Z-070625T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
806 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROWAN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 845 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COGSWELL...OR 7 MILES SOUTHWEST OF MOREHEAD...AND MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LICK FORK BY 815 PM EDT...
  BRANDY AND PELFREY BY 820 PM EDT...
  CLEARFIELD AND MOREHEAD BY 825 PM EDT...
  RODBURN...CRIX...MUNSON AND HAYS CROSSING BY 830 PM EDT...
  CHRISTY BY 835 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8367 3799 8353 3817 8321 3835 8335

$$
2 follow-up statements
000 
WWUS53 KJKL 250018
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT SUN JUN 24 2007

KYC205-250045-
/O.CON.KJKL.SV.W.0083.000000T0000Z-070625T0045Z/
ROWAN KY-
817 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR ROWAN COUNTY...

AT 810 PM EDT...LAW ENFORCEMENT REPORTED GOLF BALL SIZED HAIL NEAR 
THE COMMUNITY OF FARMERS.  THIS STORM WAS LOCATED NEAR MUNSON...OR 
ABOUT NEAR MOREHEAD...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES BY 825 PM EDT...
  CRANSTON BY 830 PM EDT...
  TRIPLETT AND 7 MILES NORTHWEST OF HALDEMAN BY 835 PM EDT...

LAT...LON 3813 8367 3799 8353 3817 8321 3835 8335

$$

HAL
000 
WWUS53 KJKL 250045
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EDT SUN JUN 24 2007

KYC205-250055-
/O.EXP.KJKL.SV.W.0083.000000T0000Z-070625T0045Z/
ROWAN KY-
845 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR ROWAN COUNTY EXPIRED AT 845 PM
EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS AND WILL BE 
EXITING NORTHEAST OUT OF THE COUNTY SHORTLY.
 
LAT...LON 3813 8367 3799 8353 3817 8321 3835 8335

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:00 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 24, 8:00 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT SUN JUN 24 2007

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/

THUNDERSTORMS ARE FIRING UP SIMILAR TO YESTERDAY...EXCEPT WITH THE
OCCURRENCE EXTENDING FURTHER NORTH AND EAST INTO OUR FORECAST AREA
THIS AFTERNOON. WILL EXPECT THE SURFACE BASED CONVECTION TO LAST
INTO THE EVENING.

DURING THE NIGHT...WHAT IS LEFT OF AN UPPER LOW CURRENTLY OVER IL
WILL DRIFT A BIT TO THE SE. AN AREA OF DEEP MOISTURE IN THE SW FLOW
ALOFT ON THE SE SIDE OF THE LOW WILL ALSO MOVE A BIT FURTHER
SE...COUPLED WITH ISENTROPIC LIFT ALOFT. LAST NIGHT THE AREAS IN THIS
REGIME HAD EXTENSIVE COVERAGE OF PRECIP TO OUR W AND NW. ALTHOUGH THE
MOISTURE IS NOT SHOWN BY THE MODELS TO BE QUITE AS HIGH
TONIGHT AS LAST NIGHT...THINK THAT THE SET UP STILL DESERVES A
SUBSTANTIAL POP...AND HAVE USED 50 PERCENT AS SUGGESTED BY MOST MOS.

SOME OF THE NOCTURNAL PRECIP COULD LINGER INTO MONDAY MORNING. IF
HEATING IS SUFFICIENT...WE MAY ALSO SEE REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. WITH A COMBINATION OF THE TWO PRECIP
POSSIBILITIES...HAVE USED A 30 PERCENT POP FOR THE PERIOD.

ON MONDAY NIGHT AND TUESDAY...THE UPPER LOW WILL CONTINUE TO
WEAKEN...AND ANY INFLUENCE WILL BE TO OUR N AND W. 500 MB HIGH
PRESSURE WILL BUILD WESTWARD TOWARD US...WITH RISING 500 MB HEIGHTS
AND WARMING TEMPS ALOFT. THIS SHOULD LIMIT CONVECTION...AND HAVE
DECIDED TO USE THE 20 PERCENT POPS OF THE MAVMOS.

THE ATMOSPHERE ALOFT CONTINUES TO DRY OUT FOR TUESDAY NIGHT...WITH
THE E-W ORIENTED 500 MB RIDGE AXIS OVER THE AREA. HAVE KEPT PRECIP
OUT OF THE FORECAST FOR THIS PERIOD.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

BACKED OFF ON POPS FOR WEDNESDAY TO A SLIGHT CHANCE AS MODEL RUNS
AND MOS GUIDANCE ARE COMING IN DRIER. MOISTURE IS PRESENT WITH SOME
DECENT ENVIRONMENTAL INSTABILITY. HOWEVER...SFC TRIGGERS ARE
LACKING...UPPER LEVEL RIDGING IS TENDING TO KEEP A MID LEVEL CAP IN
PLACE AND MID LEVEL LAPSE RATES ARE MORE STABLE THAN NOT. BOTTOM
LINE IS THE RIDGING JUST LOOKS TOO STRONG TO ALLOW ANYTHING TO
DEVELOP.

FOR THE REMINDER OF THE EXTENDED PERIOD...THE 12Z GFS RUN WAS NOT
AS CONSISTENT AS IT HAS BEEN IN THE LAST SEVERAL DAYS. THIS MORNINGS
SOLUTION TRENDED ABOUT 12 HRS SLOWER WITH THE COLD FRONT ENTERING
OUR AREA THURSDAY INTO FRIDAY. HOWEVER...THE ECMWF AND GFS ENSEMBLE
MEAN ARE IN GOOD AGREEMENT AND STAYING THE COURSE WITH BOUNDARY
TIMING...SIMILAR OR THE SAME AS IN PREVIOUS RUNS. WITH THIS ONLY
BEING THE FIRST RUN WITH SUCH A SIGNIFICANT CHANGE IN THE GFS...
DECIDED TO HOLD OFF ON DELAYING THE TIMING OF THE FRONT UNTIL THIS
LATEST DEVELOPMENT BECOMES MORE CONCRETE.

STILL LOOKS TO BE A GOOD FETCH OF MOISTURE FROM THE GULF INTO THE
REGION AHEAD OF THE COLD FRONT. PW/S ARE ON THE ORDER OF 2 INCHES
AND PRECIPITATION EFFICIENCIES ARE DECENT AS WELL. SO WE CAN
PROBABLY EXPECT A LITTLE HIGHER RAINFALL TOTALS...AND BETTER
COVERAGE OF THOSE HIGHER AMOUNTS THAN WITH THE MORE RECENT SYSTEMS.

FRONT SWEEPS COMPLETELY THROUGH AT THE END OF THE EXTENDED
PERIOD...WITH THE PROMISE OF SOME COOLER AND MORE PLEASANT
WEATHER...AT LEAST FOR A COUPLE OF DAYS.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

VFR CONDITIONS ACROSS THE BOARD WITH MAINLY MIDDLE AND HIGH
CLOUDS...LEFT OVER FROM THUNDERSTORMS THAT OCCURRED EARLIER THIS
EVENING. CLOUD BASES VARYING FROM 6 TO 20K. LOOKING FOR VFR
CIGS TO PREVAIL OVERNIGHT...ALTHOUGH SOME MIDDLE TO HIGH LEVEL CLOUDS
WILL LIKELY LINGER IN A SCATTERED TO BROKEN LAYER FOR THE DURATION OF
THE TAF PERIOD. COULD SEEM SOME ISOLATED RAIN SHOWER AFTER 17Z
MONDAY...BUT OTHERWISE SHOULD JUST SEE PARTLY TO MOSTLY CLOUDY SKIES
AT ALL THREE TAF SITES. WITH LIGHT WINDS AND PERSISTENT CLOUD COVER
EXPECTED OVERNIGHT...FOG COVERAGE SHOULD BE MINIMAL...WITH VALLEY
LOCATIONS SEEING VSBYS DROPPING DOWN TO 4SM AFTER 9Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM....RAY
AVIATION...AR
Hazardous weather outlook, Jun 24, 4:38 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT SUN JUN 24 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH FRIDAY
NIGHT...WITH THE BEST CHANCE OCCURRING FROM THURSDAY THROUGH FRIDAY
AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jun 24, 6:23 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
623 PM EDT SUN JUN 24 2007

KYZ113-242315-
KNOTT-
623 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN KNOTT COUNTY THROUGH 715
PM EDT SUNDAY EVENING...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TALCUM...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BUCK AROUND 630 PM EDT...BEARVILLE AROUND 635
PM EDT...TINA AROUND 640 PM EDT...ELMROCK AROUND 645 PM EDT...YELLOW
MOUNTAIN AROUND 650 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
Special weather statement, Jun 24, 7:04 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT SUN JUN 24 2007

KYZ110-242330-
FLOYD-
704 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN FLOYD COUNTY THROUGH 730
PM EDT SUNDAY EVENING...

AT 704 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE RIVER...
MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR DWALE AROUND 710 PM EDT...LANCER AROUND 715
PM EDT...PRESTONSBURG AROUND 720 PM EDT...DICKS CREEK AROUND
725 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
Local storm report, Jun 24, 7:23 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
723 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 SSE CLAY CITY         37.80N 83.89W
06/24/2007                   POWELL             KY   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN

&&

SHARLEY
Special weather statement, Jun 24, 7:46 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
746 PM EDT SUN JUN 24 2007

KYZ051-060-250030-
BATH-MENIFEE-
746 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN BATH AND NORTHERN
MENIFEE COUNTIES THROUGH 830 PM EDT SUNDAY EVENING...

AT 746 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROTHWELL...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR SUDITH AROUND 755 PM EDT...MARSHALL AROUND
800 PM EDT...YOUNG SPRINGS AROUND 805 PM EDT...SCRANTON AROUND 810 PM
EDT...MOORES FERRY AROUND 815 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SBH
Special weather statement, Jun 24, 7:53 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
753 PM EDT SUN JUN 24 2007

KYZ052-250100-
ROWAN-
753 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT ROWAN COUNTY THROUGH 900 PM EDT
SUNDAY EVENING...

AT 753 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARMERS...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BLUESTONE AROUND 800 PM EDT...LICK FORK
AROUND 805 PM EDT...PELFREY AROUND 810 PM EDT...CLEARFIELD AROUND 815
PM EDT...RODBURN AROUND 820 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
Local storm report, Jun 24, 7:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
757 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     HARDWICK                37.78N 83.94W
06/24/2007                   POWELL             KY   FIRE DEPT/RESCUE

            TREES DOWN.

&&

SHARLEY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:06 PM EDTSevere Thunderstorm WarningJKLFleming39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.